Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 60, NWS Duluth, MN

August 28, 2021Burnett County, Wisconsin; Pine County, Minnesota

NWS Duluth, MN issued this severe thunderstorm warning at Aug 28, 2021, 12:47 PM CDT for Burnett County, Wisconsin; Pine County, Minnesota. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 28, 2021, 12:47 PM CDT (17:47 UTC)
Expired
Aug 28, 2021, 1:34 PM CDT
In force
47 min
Issued by
NWS Duluth, MN
Area
Storm-based polygon
Tornado
Possible
Damage threat
Considerable
Hail
2.0 in
Wind
70.0 mph

Counties Pine County, MN, Burnett County, WI

The radar

The Duluth radar (KDLH), 121 km from the middle of the area, began a volume at 17:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 28, 10:34 AM CDTTornado WatchSPC4 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 5.8 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2021-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1550 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2021-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 139 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1550 J/kg
Mixed-layer CIN
-130 J/kg
Mixed-layer LCL
676 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
139 m²/s²
0-3 km storm-relative helicity
193 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.3

Open this sounding in Storm Lab

The text

As transmitted.

303 
WUUS53 KDLH 281747
SVRDLH
MNC115-WIC013-281845-
/O.NEW.KDLH.SV.W.0060.210828T1747Z-210828T1845Z/

BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Duluth MN
1247 PM CDT Sat Aug 28 2021

The National Weather Service in Duluth MN has issued a

* Severe Thunderstorm Warning for...
  Southern Pine County in east central Minnesota...
  Southwestern Burnett County in northwestern Wisconsin...

* Until 145 PM CDT.

* At 1247 PM CDT, severe thunderstorms were located along a line
  extending from Isle, to Mora, to 6 miles south of Brunswick, moving
  east northeast at 45 mph.

  HAZARD...Two inch hail and 70 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           considerable tree damage. Wind damage is also likely to 
           mobile homes, roofs, and outbuildings.

* Severe thunderstorms will be near...
  Henriette around 100 PM CDT.
  Brook Park around 105 PM CDT.

Other locations in the path of these severe thunderstorms include
Pine City, Rock Creek, Hinckley, Grantsburg and Branstad.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 400 PM CDT for east central
Minnesota...and northwestern Wisconsin.

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.

For your protection move to an interior room on the lowest floor of a
building.

Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.

A Tornado Watch remains in effect until 400 PM CDT for east central
Minnesota...and northwestern Wisconsin.

&&

LAT...LON 4572 9287 4573 9285 4573 9314 4598 9314
      4598 9305 4607 9305 4611 9245 4592 9241
      4573 9249 4573 9253 4565 9253 4564 9289
TIME...MOT...LOC 1747Z 255DEG 38KT 4616 9348 4586 9330 4571 9332 

TORNADO...POSSIBLE
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...2.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH

$$

JDS
3 follow-up statements
966 
WWUS53 KDLH 281811
SVSDLH

Severe Weather Statement
National Weather Service Duluth MN
111 PM CDT Sat Aug 28 2021

MNC115-WIC013-281845-
/O.CON.KDLH.SV.W.0060.000000T0000Z-210828T1845Z/
Pine MN-Burnett WI-
111 PM CDT Sat Aug 28 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 PM CDT
FOR SOUTHERN PINE AND SOUTHWESTERN BURNETT COUNTIES...

At 110 PM CDT, severe thunderstorms were located along a line
extending from near McGrath, to near Brook Park, to near Rock Creek,
moving east northeast at 45 mph.

HAZARD...70 mph wind gusts and ping pong ball size hail.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect 
         considerable tree damage. Wind damage is also likely to 
         mobile homes, roofs, and outbuildings.

Locations impacted include...
  Pine City, Rock Creek, Hinckley, Grantsburg and Branstad.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 400 PM CDT for east central
Minnesota...and northwestern Wisconsin.

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.

For your protection move to an interior room on the lowest floor of a
building.

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

&&

LAT...LON 4572 9287 4573 9285 4573 9314 4598 9314
      4598 9305 4607 9305 4611 9245 4592 9241
      4573 9249 4573 9253 4565 9253 4564 9289
TIME...MOT...LOC 1810Z 255DEG 38KT 4621 9321 4591 9303 4576 9305 

TORNADO...POSSIBLE
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH

$$

JDS
655 
WWUS53 KDLH 281824
SVSDLH

Severe Weather Statement
National Weather Service Duluth MN
124 PM CDT Sat Aug 28 2021

MNC115-WIC013-281845-
/O.CON.KDLH.SV.W.0060.000000T0000Z-210828T1845Z/
Pine MN-Burnett WI-
124 PM CDT Sat Aug 28 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 PM CDT
FOR SOUTHERN PINE AND SOUTHWESTERN BURNETT COUNTIES...

At 124 PM CDT, severe thunderstorms were located along a line
extending from 9 miles east of McGrath, to near Hinckley, to near
Rock Creek, moving east at 45 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Pine City, Hinckley, Rock Creek, Grantsburg, Trade Lake, Branstad,
Randall, Falun, Greely, Phantom Lake, Chengwatana State Forest, Saint
Croix State Park, Four Corners, West Rock, Alpha, Trade River,
Cloverdale, Beroun, and Yellow Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 400 PM CDT for east central
Minnesota...and northwestern Wisconsin.

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.

For your protection move to an interior room on the lowest floor of a
building.

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

&&

LAT...LON 4572 9287 4573 9285 4573 9308 4607 9301
      4611 9245 4592 9241 4573 9249 4573 9253
      4565 9253 4564 9289
TIME...MOT...LOC 1824Z 270DEG 38KT 4623 9308 4593 9290 4578 9292 

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

JDS
106 
WWUS53 KDLH 281834
SVSDLH

Severe Weather Statement
National Weather Service Duluth MN
134 PM CDT Sat Aug 28 2021

MNC115-WIC013-281844-
/O.CAN.KDLH.SV.W.0060.000000T0000Z-210828T1845Z/
Pine MN-Burnett WI-
134 PM CDT Sat Aug 28 2021

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN PINE AND SOUTHWESTERN
BURNETT COUNTIES IS CANCELLED...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning has been cancelled.  However small hail and
gusty winds are still possible with these thunderstorms.

A Tornado Watch remains in effect until 400 PM CDT for east central
Minnesota...and northwestern Wisconsin.

LAT...LON 4572 9287 4573 9285 4573 9308 4607 9301
      4611 9245 4592 9241 4573 9249 4573 9253
      4565 9253 4564 9289
TIME...MOT...LOC 1832Z 255DEG 38KT 4625 9295 4595 9277 4580 9279 

$$

JDS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 28, 11:52 AM CDT, 55 minutes earlier.

Area forecast discussion, Aug 28, 11:52 AM CDT, 55 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
1152 AM CDT Sat Aug 28 2021

.MESOSCALE UPDATE...
Issued at 1152 AM CDT Sat Aug 28 2021

Well-organized MCS now working through the St. Cloud/Alexandria
area of south-central Minnesota, with a slight east-northeast
trajectory noted on latest radar scans from MPX. Activity appears
to be on a well-defined mid-level thermal gradient as depicted on
latest low-level water vapor (Channel 10) scans. Warmest
brightness temperatures from Channel 10 extend east northeast
into northwest Wisconsin, so initial thoughts are that
additional convective development will occur further northeast
this afternoon as main MCS continues to track east-northeast with
time. Latest SPC meso graphics show main MUCAPE instability
gradient also extending east-northeast up towards the Twin Ports,
which adds support to current thinking for further northeast
development later this afternoon. 0-3km bulk shear vectors of
20-30 kts also show a more orthogonal component to current line
of convection, suggesting QLCS spin-up tornadoes will certainly be
a possibility this afternoon. 12z soundings from both INL and MPX
also highlight a well-defined EML in the midlevels, just above
the 700 hPa later, with 0-3 km theta-e differences values of
20-25C extending north towards Superior, WI. All said, conditions
appear to be coming together for widespread damaging winds as
evidenced by the latest bowing configuration on current convection
down towards the St. Cloud area. Latest SPC Day 1 outlook as
extended the Enhanced Risk area north to include much of our
northwest WI counties. Winds in excess of 70 mph, golf ball-
sized hail, and isolated QLCS tornadoes will be possible with this
activity.

&&

.DISCUSSION...(Today through Friday)
Issued at 427 AM CDT Sat Aug 28 2021

Summary: Areas of fog were widespread this morning across the
Northland with southern St. Louis and Carlton county in a dense fog
region. Fog will disperse later this morning. Multiple rounds of
showers and storms will be possible today and tonight with some
storms turning severe. All modes of severe weather will be possible
with the wind threat being the most likely culprit. Heavy downpours
could also lead to isolated areas of flash flooding. Portions of NW
WI are highlighted in a enhanced risk for severe weather with lower
severe risk further north into northern MN. Expect severe weather to
begin in the afternoon and evening hours.

Light winds and saturated grounds has lead to widespread fog
developing across the Northland this morning. Some locally dense fog
may be possible in the early morning hours. As the sun rises the fog
should start to erode the low cloud but could linger around the head
of the Lake slightly longer.

The main story of the day will be the incoming rain and storms. The
parent low pressure system was located over central SD this morning
with its warm frontal branch arcing across southern MN. As the day
progresses this low will trek east with strong warm air advection
pushing the frontal band into NW WI by the afternoon. The 00Z
soundings for both INL and MPX showed the atmosphere was holding
over 1.51 inches of precipitable water putting them over the 90th
percentile of climatology for this time a year. Excellent warm cloud
processes will be in place so expect some locations to receive heavy
downpours of rain. The WPC has most of the region in a marginal risk
of excessive rainfall with a small portion of NW WI in the slight
chance. In addition to our heavy rain chances we stand a good chance
of seeing some strong to severe storms roll in as well. The strong
warm front moving into NW WI will bring surging moisture with
dewpoints climbing into the 70s. A tight CAPE gradient will set up
along this boundary with MLCAPEs in excess of 2000 J/Kg. Bulk shear
values will be in excess of 40 kts. A few of the afternoon soundings
in NW WI also reveal slight curvature in the low level winds in the
hodograph with high helicity values. Putting all these ingredients
together we can expect some storms capable of producing hail of 1.5
inches or greater, damaging winds of 70 mph, and possibly an
isolated tornado. With these threats in mind SPC has portions NW WI
highlighted in an enhanced risk for severe weather. Further north
the risk category reduces to a marginal over the Arrowhead and
northern MN.

Satellite and radar this morning highlight some convection taking
place near the aforementioned surface low over SD. With our steering
flow out of the southwest this small batch will be the first
precipitation to breach our borders and may arrive in the latter
morning hours across our west. The main activity will likely blossom
in the afternoon and evening hours primarily over NW WI in the
afternoon. With the mean wind flow being almost parallel to the
boundary I expect this system to congeal into a more linear system
which will favor the wind threat. Depending on how far north the
boundary gets in the afternoon we could see some more discrete cells
over our region prior to the linear development. The latest guidance
from the CAMs are suggesting multiple rounds of storms with the
second wave coming overnight. Given that the upper level troughs
axis will be pivoting through the Red River Valley. The additional
forcing from the exiting jet would provide a difluent sector for
continued storm growth and maintenance.

Showers and storms will begin to diminish as we head into Sunday with
only some sprinkles lingering across the International Border by
noon. As the system depart a strong gradient will be left behind and
gusty winds out of the west will stream across the region. High
pressure becomes the dominant weather feature through the start of
next week. Highs will be in the 70s with overnight lows in the 50s.
Our next chance of rain returns later in the week. A strengthening
upper level jet moves through the central Rockies and induces lee
side cyclogenesis creating a low pressure system to propagate into
the Upper Midwest.

&&

.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 627 AM CDT Sat Aug 28 2021

Foggy conditions are prevalent across most the region this morning
with widespread LIFR criteria being met. Most areas will see the fog
erode as the morning sun rises but at the head of the Lake DLH may
take longer due with the densest fog being within that sector.
Multiple rounds of showers and thunderstorms are expected across the
Northland today and tonight. A few storms may turn severe with the
highest threat area being in NW WI. All modes of severe weather will
be possible with damaging winds being the most likely hazard seen.
Severe threat is primarily for the afternoon and evening hours.
Inclement weather moves out Sunday morning and is replaced by gusty
winds out of the west.

&&

.MARINE...
Issued at 427 AM CDT Sat Aug 28 2021

Foggy conditions are currently in place across the Lake and will
begin to erode as the sun rises. However, some models are holding
onto fog slightly longer at the head of the Lake where the thickest
fog is currently being observed. Northeast winds will continue
through the day around 10 knots. Waves along the North Shore are
expected to subside later this morning with heights returning to 1-2
ft. Multiple waves of rain and storms are possible today with the
chance for some storms to be strong to severe. The weather system is
expected to depart Sunday and leave strong westerly winds in its
wake. These winds may prove to be hazardous to small crafts and an
advisory may be needed.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  71  61  75  55 /  70  80  50   0
INL  74  57  71  51 /  40  60  60  10
BRD  76  61  75  54 /  80  80  20   0
HYR  82  62  77  51 /  80  90  40   0
ASX  80  62  80  54 /  70  80  50   0

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...None.
&&

MESOSCALE UPDATE...32
DISCUSSION...Britt
AVIATION...Britt
MARINE...Britt
Hazardous weather outlook, Aug 28, 11:36 AM CDT, 1 hour 11 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
1136 AM CDT Sat Aug 28 2021

MNZ010>012-018-019-291645-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-
1136 AM CDT Sat Aug 28 2021

This Hazardous Weather Outlook is for portions of northeast
Minnesota.

.DAY ONE...This afternoon and Tonight

Particulate pollution from wildfire smoke will reduce air quality
today and tonight. An Air Quality Alert is in effect.

An isolated severe thunderstorm is possible this afternoon and
tonight. The main hazard is large hail to one inch in diameter and
damaging wind to 60 mph. Localized flooding is also possible
along with frequent lightning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

A few thunderstorms are possible on Sunday, severe storms are not
expected.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotters are encouraged to report hail of any size, wind
damage, and rainfall amounts to the National Weather Service.

MNZ020-021-025-026-033>038-WIZ001>004-006>009-291645-
Southern Lake/North Shore-Southern Cook/North Shore-North Cass-
South Itasca-South Cass-Crow Wing-Northern Aitkin-South Aitkin-
Carlton/South St. Louis-Pine-Douglas-Bayfield-Ashland-Iron-
Burnett-Washburn-Sawyer-Price-
1136 AM CDT Sat Aug 28 2021

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...This afternoon and Tonight

Severe thunderstorms are expected today into tonight, with the
best chance this afternoon into late evening. The highest chance
will occur over central Minnesota into northern Wisconsin. The
main hazard is damaging wind to 90 mph but large hail to lime
size, a tornado, and localized flash flooding are also possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

A few thunderstorms are possible Sunday morning. Severe storms are
not expected. There is a chance for thunderstorms Wednesday into
Thursday.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotters are encouraged to report hail of any size, wind
damage, funnel clouds or tornadoes, and rainfall amounts to the
National Weather Service.

LSZ121-140>148-150-291645-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
1136 AM CDT Sat Aug 28 2021

This Hazardous Weather Outlook is for portions of Lake Superior
and the Nearshore waters of western Lake Superior.

.DAY ONE...This afternoon and Tonight

Scattered severe thunderstorms are possible later this afternoon
into tonight. The main threats will be damaging wind and hail, but
a waterspout or two is possible as well.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

A few thunderstorms are possible Sunday but severe storms are
unlikely.

Strong west to southwest will occur Sunday behind a cold front.
Conditions will become hazardous for small craft and Small Craft
Advisories will likely be needed for portions of the nearshore
waters.

JDS

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 28, 1:57 PM CDTSpecial Weather StatementDLHDouglas33 min
Aug 28, 2:40 PM CDTSpecial Weather StatementDLHBayfield, Douglas35 min
Aug 28, 3:15 PM CDTSpecial Weather StatementDLHAshland, Bayfield30 min
Aug 28, 3:45 PM CDTSpecial Weather StatementDLHAshland30 min
Aug 28, 4:58 PM CDTSpecial Weather StatementDLHDouglas47 min
Aug 28, 5:25 PM CDTSpecial Weather StatementDLHBayfield35 min
Aug 28, 3:12 AM CDTDense Fog AdvisoryDLHCarlton, Saint Louis6 hr
Aug 28, 1:04 PM CDTSpecial Weather StatementDLHPine26 min
Aug 28, 1:28 PM CDTSpecial Weather StatementDLHPine32 min
Aug 28, 6:59 PM CDTSpecial Weather StatementDLHCarlton46 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2021Severe Thunderstorm Warnings in Minnesota, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.